Ohio, 2022

Hail in Ohio, September 25 to 26, 2022

September 25 to 26, 2022 · NWS CLE · 2 events in 2 counties and zones

An occluded surface low meandered in vicinity of Georgian Bay during the early afternoon of the 25th through early afternoon of the 26th. Multiple surface trough axes revolved around the low and moved generally southeastward through northern Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An occluded surface low meandered in vicinity of Georgian Bay during the early afternoon of the 25th through early afternoon of the 26th. Multiple surface trough axes revolved around the low and moved generally southeastward through northern Ohio. These trough axes were accompanied by isolated to scattered showers and thunderstorms, especially during the late morning through early evening of both the 25th and 26th, as the boundary layer destabilized via daytime heating. A couple of the thunderstorms produced hail up to penny-size. The ambient environment exhibited weak to moderate deep layer bulk shear and primarily weak MUCAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 25, 5:49 AM EST, 7 hours 11 minutes earlier.

Area forecast discussion, Sep 25, 5:49 AM EST, 7 hours 11 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
649 AM EDT Sun Sep 25 2022

.SYNOPSIS...
Low pressure will move east across the central and eastern Great
Lakes today, extending a cold front east across the area. A trough
will linger across the Great Lakes Region through the first half of
next week with a reinforcing cold front moving arriving on Tuesday.
High pressure will build east across the Great Lakes by Wednesday
and Thursday.

&&

.NEAR TERM /THROUGH MONDAY/...
A few things to discuss on this morning update. A cluster of
showers and storms has developed across the eastern basin of
Lake Erie and has exhibited fairly decent rotation at times on
radar, suggesting the potential for waterspouts through the
morning. Secondly, a separate cluster of thunderstorms has
developed just south of our area near Columbus, and this appears
to be the "main show" for the Mid-Atlantic severe threat later
today. These storms will be worth monitoring over the next
several hours, although they should, in large part, remain just
to the south of our area as they track east through the morning.

Previous Discussion...An active near term period is in store
across the region with multiple rounds of showers and
thunderstorms expected today and Monday. Impactful, lake-
enhanced showers and storms are also possible along the I-90
corridor east of Cleveland, especially on Monday which could
lead to a flood threat. Did not go with a Flood Watch in this
package, but could certainly see one in the future if trends
continue.

For this morning, an area of elevated showers and thunderstorms
ahead of an approaching warm front is moving east across NE OH,
producing brief, but heavy, rain. Behind the warm front, moist
isentropic ascent is already contributing to scattered rain showers
with isolated thunder ahead of an approaching cold front. Expect to
see this activity move east into NW OH by sunrise and continue east
across the area throughout the morning. Behind the pre-cold frontal
activity later this morning, some re-development of showers and
thunderstorms is possible along the cold front in the afternoon,
especially across NE OH. The good news is that at this point, the
better shear will be far displaced towards the south and east,
limiting any severe weather chances with the afternoon convection.

Following the cold front passage this afternoon and evening, another
trough will sweep east across the area, bringing in slightly cooler
air, characterized by 850 mb temperatures around 5 to 6 degrees C.
Low-level (0-3km) CAPE profiles will increase overnight, in addition
to favorable, unidirectional west to southwesterly flow across the
lake to allow for development of a lake-enhanced rain band which may
develop near the vicinity of the I-90 corridor east of Cleveland,
slowly pivoting north as the low to mid-level flow regime becomes
curved more towards the southwest. Still some uncertainty on where
this band will set up overnight, but at this time, it appears that
the heaviest amounts should stay just offshore the I-90 corridor.

Concern then turns towards Monday morning and afternoon as the flow
regime backs somewhat towards the west-southwest. This sort of
pattern could promote a very heavy lake-enhanced rain band which
would "hug" the lakeshore of NE OH into NW PA, and bring the heavier
rainfall amounts onshore vs offshore. Low-level instability and
shear profiles, including 0-3km CAPE and 0-1 theta-e lapse rates,
will remain extremely favorable on Monday to sustain a continued
single rain band capable of producing rainfall rates in excess of an
inch per hour. Steep mid-level lapse rates will also remain
favorable for lightning production with ELs reaching well beyond -10
degrees C. Initially, FFG values across NE OH and NW PA are fairly
high (i.e. 2 inches in an hour or 2-3 inches in 3 hours), though
expect these to drop through the course of the event which could
last well through Tuesday and into Wednesday.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
A longwave trough will be dominating the eastern North America
weather pattern to start the period. An occluded surface low
pressure beneath this trough will be located over eastern
Ontario/southwestern Quebec at the start of the period. This will
facilitate continued cool, moist, west-northwest cyclonic flow across
the region. The surface low will gradually fill and move northeast
Tuesday and Wednesday. The troughing aloft will hold strong through
Wednesday morning before finally departing to the east into
Wednesday night, with surface high pressure behind the trough
working in from the west as we head towards the long term forecast
period.

Cool, somewhat breezy, fairly cloudy and occasionally showery
weather will persist through Tuesday beneath this trough area-wide,
with more organized and intense activity streaming off the lake and
into the Cleveland metro and snowbelt. Outside of any lingering lake
effect, there is some hope that Wednesday will largely be
dry...though with the lingering troughing overhead and fall Great
Lakes climatology it's hard to take the "over" on the amount of sun
on Wednesday at this point anywhere except for perhaps northwest OH.
Outside of the lake effect, expect a diurnal trend to shower
activity with showers more widespread during the afternoon hours
Tuesday, and generally diminishing in coverage both Monday and
Tuesday nights. Showers from Lake Michigan, subtle vort maxes, and
any subtle surface troughs/wind shifts will modulate shower
potential outside of the lake effect through early Wednesday. Have a
mix of slight chance and chance POPs west of a Sandusky to Canton
line Monday night through Tuesday evening to account for the
generally hit/miss and off/on shower activity outside of the lake
effect.

Lake effect rain will continue fairly persistently through at least
early Wednesday and high POPs are in the forecast across the
Cleveland metro and snowbelt. The lake effect will start gradually
diminishing Wednesday as inversion heights start to lower and as
deeper moisture with the longwave trough departs to the east, but
may not entirely end until some point Wednesday night when the
surface ridge axis begins moving overhead. The flow will be out of
the west or slightly north of due west through the day Tuesday, with
a lake aggregate trough likely holding strong and causing
convergence along the shoreline from near Cleveland points east.
This should continue to focus the bulk of the lake effect rain
across the primary snowbelt through Tuesday, though perhaps getting
into more of the Cleveland metro at times if winds are able to turn
more west-northwest than due west. An embedded vort max and sharp
surface trough are expected to move across Lake Erie later Tuesday
or Tuesday night, bringing winds around to a more northwesterly
direction and starting to introduce more wind shear. This should
push the lake effect rain showers farther south/west and farther
inland into more of northeast Ohio.

A fairly well-aligned flow, convergence near the eastern lakeshore,
waves of deeper synoptic moisture rotating around the larger
longwave trough, connection to Lake Michigan, and 500mb temperatures
of -22 to -24C (over a ~20C lake) all suggests continued potential
for deep and strong lake effect updrafts through Tuesday. The well-
aligned flow and shoreline convergence suggest focused bands of
heavier rain/perhaps thunder remain a distinct possibility at times
near the eastern lakeshore. As winds veer more northwesterly Tuesday
night into Wednesday lake effect will generally weaken and take on a
more multi-banded character, though an upstream connection to Lake
Huron may focus a locally more intense band into northwest PA for a
time Tuesday night into early Wednesday.

With a prolonged period of enhanced rain potential across the
primary snowbelt east of Cleveland starting in the near term and
continuing through Tuesday, broad rainfall totals of 2 to 5" are in
the forecast over the span of a few days...and, it's worth noting
some hi-res models have locally higher amounts with particularly
persistent bands, especially along the I-90 corridor in Lake,
Ashtabula, or Erie (PA) counties. We haven't hoisted a Flood Watch
given how spread out the QPF is, fairly dry ground conditions, and
some uncertainty over where any more persistent banding can develop,
but certainly don't want to rule out the potential for some flooding
as the event plays out along the I-90 corridor from east of
Cleveland through Erie...future shifts will continue to evaluate.
While some lake effect rain continues into Wednesday, additional
rain amounts Tuesday night and Wednesday should be fairly modest
outside of perhaps any Lake Huron connection into northwest PA.

Temperatures will be cooler than average through the period, with
most of us staying in the 50s for highs both Tuesday and Wednesday,
which should bring out plenty of flannels and hoodies. Overnight
lows will generally dip into the 40s away from the immediate
lakeshore both Monday and Tuesday nights...generally expect enough
clouds and pressure gradient to avoid colder lows and frost
potential, though will will have to monitor our southern counties
Tuesday night in case they clear more than expected. Wednesday night
will be cooler yet, but there may still be just enough wind and lake
effect clouds to prevent frost for much of the area...however, we
will have to monitor trends in our southern and western counties as
the airmass may be cool enough for frost if skies clear and winds
slacken more than expected Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
The long term will start with quiet weather Thursday and Friday the
trough from the first half of the week departs and gives way to
zonal flow and ridging across the region. Surface high pressure will
slide across the region from west to east Thursday and Friday. Into
the weekend we will need to monitor the eventual track of whatever
is left of Tropical Cyclone Ian, currently located over the
Caribbean Sea and projected to move into the Gulf of Mexico this
week. Some models track it north through the eastern US into next
weekend after making landfall along the eastern Gulf Coast. The
system will be running into a dry/stable airmass with little to no
upper level support, so not expecting any kind of notable impacts
even if Ian's remnants pay us a visit next weekend, but it could
spell cloudier and showery weather as early as Saturday. POPs for
Saturday are currently fairly low given considerable uncertainty
regarding Ian's future track and how well it's able to plow into the
high pressure sitting over the Great Lakes and Northeast ahead of it.

Temperatures will be on the rebound Thursday and Friday, but still
just a touch below normal. Saturday's highs will depend on if
clouds/rain with Ian's remnants spread in and keep temperatures
cooler or not. With a respectable Canadian high pressure nearby
Thursday night into Friday morning, that night may feature the
greatest potential for some frost this week away from the lake and
larger urban centers, and have lows in the mid-upper 30s in some of
the "typical spots" near Ashland/Wooster, in extreme northeast OH,
and in much of interior northwest PA Thursday night.

&&

.AVIATION /12Z Sunday THROUGH Thursday/...
VFR across the TAF sites this morning with deterioration to
MVFR ceilings and vsbys likely to occur through the rest of the
morning and afternoon at all TAF sites. Currently, there are
several clusters of showers across the region this morning,
though impacts have been fairly minimal and brief. We should see
some intensity uptick in the storms just off of ERI which could
result in brief MVFR to perhaps IFR vsby drops over the next
several hours. This afternoon, there is slightly higher
confidence in thunderstorms, especially at CAK/YNG, and thus
have included a vcts mention. Improvement to VFR is expected by
this evening at most TAF sites except ERI where lake-enhanced
shower activity may linger.

Winds are generally from the south to southwest this morning, 5
to 10 knots. Winds will continue to shift towards the southwest
through the rest of the morning, becoming westerly by the
afternoon with gusts of 20 to 25 knots possible as a cold front
slides through.

Outlook...Non-VFR possible in isolated to scattered showers and
thunderstorms through Wednesday. The most-persistent showers and
storms are expected to generally impact ERI, though could see
fringe sites like CLE/YNG experience some impacts as well.

&&

.MARINE...
Fairly rough conditions on the lake through the first half of the
week. A cold front crosses the lake this morning, with a brief push
of near 20 knot winds with that passage, especially along the
central and eastern lakeshore. A prolonged period of blustery west-
northwest winds then develops later this afternoon through Tuesday
night over the lake. Generally expecting 15-25 knot winds later this
afternoon through Tuesday evening, but with 850mb winds of 30-40
knots Monday afternoon and evening over the lake a period of
stronger winds near 30 knot sustained with gusts of 30-40 knots is
likely Monday afternoon-evening. Waves gradually begin increasing
today and increase more substantially tonight into Monday. Waves
peak Monday and Monday night with 6 to 10 footers east of the
islands, 3 to 6 feet from the islands west, but don't completely
drop below 4 feet until early Wednesday in the central and eastern
basins. Winds and waves are then expected to be below headline
criteria through the rest of the week.

Have a Small Craft Advisory starting this morning from Cleveland
points east to cover the push of ~20 knot winds and ~4 foot waves
with the cold frontal passage. This will then run through early
Wednesday. Will have the Small Craft Advisory starting this
afternoon in the western basin, as winds/waves won't be quite as
high there this morning. Will run it through Tuesday evening for
now. Don't quite have winds necessitating gale headlines in the open
waters at any time, but it will be somewhat close Monday afternoon
and evening, especially across the central basin of Lake Erie.

Conditions will be conducive to waterspouts at times through at
least Tuesday, especially with any organized lake enhanced rain
bands.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from 2 PM EDT this afternoon through
     Tuesday evening for OHZ007-009.
     Beach Hazards Statement through Wednesday morning for
     OHZ010>012.
     Beach Hazards Statement from 10 AM EDT this morning through
     Wednesday morning for OHZ089.
PA...Beach Hazards Statement from 10 AM EDT this morning through
     Wednesday morning for PAZ001.
MARINE...Small Craft Advisory from 2 PM this afternoon to 8 PM EDT
     Tuesday for LEZ142>144.
     Small Craft Advisory until 8 AM EDT Wednesday for LEZ145>147.
     Small Craft Advisory from 10 AM this morning to 8 AM EDT
     Wednesday for LEZ148-149.

&&

SYNOPSIS...Kahn
NEAR TERM...Kahn
SHORT TERM...Sullivan
LONG TERM...Sullivan
AVIATION...Kahn
MARINE...Sullivan
Hazardous weather outlook, Sep 25, 3:09 AM EST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
409 AM EDT Sun Sep 25 2022

OHZ007-009-260815-
Ottawa-Erie-
409 AM EDT Sun Sep 25 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006-008-017>023-027>033-036>038-047-260815-
Lucas-Wood-Sandusky-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-
409 AM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-260815-
Lorain-
409 AM EDT Sun Sep 25 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ089-PAZ001-260815-
Ashtabula Lakeshore-Northern Erie-
409 AM EDT Sun Sep 25 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 10 AM EDT THIS MORNING
THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

   Beach Hazards Statement.

Lake effect showers and thunderstorms may produce locally heavy rain
where bands persist tonight through Tuesday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

   Beach Hazards Statement.

Lake effect showers and thunderstorms may produce locally heavy rain
where bands persist tonight through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ013-014-PAZ002-003-260815-
Geauga-Ashtabula Inland-Southern Erie-Crawford-
409 AM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Lake effect showers and thunderstorms may produce locally heavy rain
where bands persist tonight through Tuesday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Lake effect showers and thunderstorms may produce locally heavy rain
where bands persist tonight through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-012-260815-
Cuyahoga-Lake-
409 AM EDT Sun Sep 25 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH WEDNESDAY MORNING...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Lake effect showers and thunderstorms may produce locally heavy rain
where bands persist tonight through Tuesday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

Lake effect showers and thunderstorms may produce locally heavy rain
where bands persist tonight through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142-143-148-149-162-163-168-169-260815-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
409 AM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Waterspouts are possible today through Tuesday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Waterspouts are possible today through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ144>147-164>167-260815-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-
409 AM EDT Sun Sep 25 2022

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Waterspouts are possible today through Tuesday.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Waterspouts are possible today through Tuesday. Winds may approach
Gale Force on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 25, 9:36 AM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1036 AM EDT SUN SEP 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 AM     WATER SPOUT      12 NW BRATENAHL         41.67N 81.78W
09/25/2022                   LEZ166             OH   PUBLIC

&&
Local storm report, Sep 25, 10:40 AM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1140 AM EDT SUN SEP 25 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     WATER SPOUT      8 N BAY VILLAGE         41.60N 81.92W
09/25/2022                   LEZ166             OH   TRAINED SPOTTER

            SECOND FUNNEL ALSO VISIBLE.

&&

The radar

The Pittsburgh radar (KPBZ), 68 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mahoning

When
September 25, 1:00 PM EST
Where
Mahoning County, 1.13 mi WNW of Southern Airways Arp
Measured
0.75 in hail
Reported by
Public
Coordinates
41.025, -80.701

A thunderstorm produced penny-size hail about two-miles west of Boardman.

Hail, Lake

When
September 26, 11:13 AM EST
Where
Lake County, 0.46 mi NE of Erieside
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.704, -81.393

A thunderstorm produced penny-size hail in Mentor-on-the-Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056408, 1056409.